Could Viagra cause hearing loss?
The late Hugh Hefner thought so according to three of the women in his life. His widow Chrystal Harris told Howard Stern back in 2011 that, “He tries not to take Viagra any more because it makes him lose his hearing.”
In another interview that same year Hefner’s former twin lovers Karissa and Kristina Shannon made a similar claim.
Karissa told The Sun “He said he would rather have sex than have his hearing. He has hearing aids now and even then he can only hear out of one ear.”
“You have to lean down and talk into his good ear for him to understand you. We could sit right next to him and he wouldn’t have a clue what we said.”
Was Viagra to Blame?
There is some tenuous evidence that the class of drugs known as PDE-5 inhibitors such as Viagra, Cialis and Levitra may induce sensorineural hearing loss. A 2007 study found that a few men reported suffering from sudden sensorineural hearing loss (SSHL) after taking PDE-5 inhibitors.
It’s important to note that there has been no proven causal link, and that SSHL is extremely rare. But it was enough for the FDA to require that a warning be included on the labels of PDE-5 inhibitors.
As for Hefner’s hearing loss, well, he was in his nineties after all.
The Drugs You Should Worry About
There are roughly 200 drugs that have been shown to cause hearing loss, including some that may already be in your medicine cabinet.
They are known as ototoxics, oto meaning ear and toxic, of course, means poison. They can result in temporary or permanent damage. If you are already suffering from hearing loss you should be aware that these drugs may cause you to lose more.